Alex Eskin

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search
Alex Eskin
Born (1965-05-19) May 19, 1965 (age 55)
Kiev, USSR
Alma materPrinceton University
Scientific career
InstitutionsUniversity of Chicago
Doctoral advisorPeter Sarnak
Doctoral studentsMoon Duchin

Alex Eskin (born May 19, 1965[1]) is an American mathematician. He is the Arthur Holly Compton Distinguished Service Professor in the Department of Mathematics at the University of Chicago.[2]

Eskin works on rational billiards and geometric group theory. For his contribution to joint work with David Fisher and Kevin Whyte establishing the quasi-isometric rigidity of solvable groups, he was awarded the 2007 Clay Research Award.[3]

Eskin was born in Kiev.[2][4] He is the son of a Russian-Jewish mathematician Gregory I. Eskin (b. 1936, Kiev), a professor at the University of California, Los Angeles. The family emigrated to Israel in 1974 and in 1982 to the United States.[citation needed]

Eskin earned his doctorate from Princeton University in 1993, under supervision of Peter Sarnak.[5] He has been a professor at the University of Chicago since 1999.[6]

Eskin gave invited talks at the International Congress of Mathematicians in Berlin in 1998,[7] and in Hyderabad in 2010.[8]

In 2012 he became a fellow of the American Mathematical Society.[9] In April 2015 Eskin was elected a member of the United States National Academy of Sciences.[6][10] In 2019 Alex Eskin won the 2020 Breakthrough Prize[11][12] in mathematics for his classification of -invariant and stationary measures for the moduli of translation surfaces,[13] in joint work with Maryam Mirzakhani.

Selected publications[edit]

  • Alex Eskin; Curt McMullen (1993). "Mixing, counting, and equidistribution in Lie groups". Duke Mathematical Journal. 71 (1): 181–209. CiteSeerX doi:10.1215/S0012-7094-93-07108-6.
  • Alex Eskin; David Fisher; Kevin Whyte (2012). "Coarse differentiation of quasi-isometries I: Spaces not quasi-isometric to Cayley graphs" (PDF). Annals of Mathematics. 176 (1): 221–260. doi:10.4007/annals.2012.176.1.3.
  • Alex Eskin; Maryam Mirzakhani; Amir Mohammadi (2015). "Isolation, equidistribution, and orbit closures for the SL(2,ℝ) action on moduli space". Annals of Mathematics. 182 (2): 673–721. arXiv:1305.3015. doi:10.4007/annals.2015.182.2.7.
  • Alex Eskin; Maryam Mirzakhani (June 7, 2018). "Invariant and stationary measures for the action on Moduli space". Publications Mathématiques de l'IHÉS. 127 (1): 95–324. arXiv:1302.3320. doi:10.1007/s10240-018-0099-2.


  1. ^ Alex Eskin, Curriculum Vitae, Department of Mathematics, University of Chicago. Accessed 2019-09-07
  2. ^ a b Louise Lerner (2019-09-06). "UChicago mathematician, physicists win $3 million 'Oscars of science'". UChicago News, University of Chicago. Retrieved 2019-09-07.
  3. ^ "Clay Research Award". Clay Mathematics Institute. Retrieved 2019-06-25.
  4. ^ "Alex Eskin. Member profile". U.S. National Academy of Sciences. Retrieved 2019-09-10.
  5. ^ Alex Eskin at the Mathematics Genealogy Project
  6. ^ a b "Mathematician Alex Eskin, two alumni elected to National Academy of Sciences". UChicagoNews. 2015-05-05. Retrieved 2015-11-20.
  7. ^ Eskin, Alex (1998). "Counting problems and semisimple groups". Doc. Math. (Bielefeld) Extra Vol. ICM Berlin, 1998, vol. II. pp. 539–552.
  8. ^ ICM Plenary and Invited Speakers, International Mathematical Union. Accessed 2019-09-07.
  9. ^ List of Fellows of the American Mathematical Society, retrieved 2012-12-02.
  10. ^ National Academy of Sciences Members and Foreign Associates Elected Archived 2015-11-20 at the Wayback Machine, U.S. National Academy of Sciences, April 28, 2015; accessed November 20, 2015
  11. ^ Rafi Letzter (2019-09-05). "Mathematician Wins $3 Million Breakthrough Prize for 'Magic Wand Theorem'". Live Science. Retrieved 2019-09-07.
  12. ^ "Breakthrough Prize – Winners Of The 2020 Breakthrough Prize In Life Sciences, Fundamental Physics And Mathematics Announced".
  13. ^ Eskin, Alex; Mirzakhani, Maryam (June 7, 2018). "Invariant and stationary measures for the action on Moduli space". Publications Mathématiques de l'IHÉS. 127 (1): 95–324. doi:10.1007/s10240-018-0099-2.

External links[edit]